Reactions 1704, p176 - 2 Jun 2018
Aspiration pneumonia and functional decline: case
An 89-year-old woman developed functional decline and
fatal aspiration pneumonia following treatment with
haloperidol [route, dosage and duration of treatment to
reaction onset not stated].
The woman, who had been receiving haloperidol for
agitated behaviour, was referred to the emergency department
(ED). On presentation, she developed functional decline. She
was reported to be not her normal self, and appeared to be
declining with symptoms of eating and walking problems. She
continued to lose weight (decreased to 83 lbs from initial of
126 lbs) and exhibited increased confusion. Later, she was also
diagnosed with aspiration pneumonia and died within
24 hours. Initiation of haloperidol was considered as a cause of
her functional decline and fatal aspiration pneumonia.
Author comment: "After 3 weeks, the daughter reported
that haloperidol had been started for agitated behavior, was
"not her normal self," and appeared to be declining (not
eating, not walking around, had a cough). The daughter was
encouraged to take her mother to the ED, where she was
diagnosed with pneumonia and died within 24 hours."
"Moreover, the initiation of haloperidol may have led to a
functional decline and aspiration pneumonia."
Brathwaite J, et al. The "precipitous" death of a fiercely independent older woman.
Journal of the American Geriatrics Society 66 (Suppl. 2): S174, Jan 2018.
Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved